Winter Storm, Yellowstone National Park
- When
- December 1, 12:00 AM MST to 4:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Moist westerly flow and a series of upper level disturbances brought snow to the mountains of western Wyoming. By the afternoon of December 1, snowfall totals reached 12 to 15 inches at many locations above 7500 to 8000 feet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Moist westerly flow and a series of upper level disturbances brought snow to the mountains of western Wyoming. By the afternoon of December 1, snowfall totals reached 12 to 15 inches at many locations above 7500 to 8000 feet. The heaviest snow fell in the early morning on December 1. See November 2012 Storm Data for more information about the onset of this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 10:33 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1033 PM MST FRI NOV 30 2012 .SHORT TERM...FRIDAY NIGHT THROUGH MONDAY...ISSUED AT 242 PM COMPLICATED AND COMPLEX PATTERN CONTINUES WITH DIFFERENCES BETWEEN AREAS WEST OF THE DIVIDE AND EAST OF THE DIVIDE SO THE DISCUSSION WILL BE SPLIT. WEST OF THE DIVIDE...SO FAR MAINLY LIGHT PRECIPITATION HAS BEEN REPORTED ACROSS WESTERN WYOMING WITH SNOW LEVELS RUNNING AROUND 7000 TO 7500 FEET. POCATELLO RADAR DOES SHOW A DECENT PLUME OF MOISTURE HEADING TOWARD THE TETONS AT THIS TIME SO AT LEAST MODERATE SNOW SHOULD BEGIN SHORTLY. THIS FIRST WAVE OF PRECIPITATION WILL PUSH ACROSS WESTERN WYOMING WITH THE HEAVIEST PRECIPITATION FALLING LATE THIS AFTERNOON INTO THIS EVENING. 700 MILLIBAR TEMPERATURES DO FALL TO AFTER MIDNIGHT TO AROUND -5C SO THERE IS A CHANCE OF A BRIEF PERIOD OF SNOW DOWN TO THE VALLEY FLOORS NEAR JACKSON LATE TONIGHT BEFORE THE SYSTEM MOVES AWAY. AMOUNTS LOOK TO REMAIN BELOW ADVISORY LEVEL AT THIS TIME HOWEVER. ALSO...SNOW WILL SPREAD A BIT FURTHER EAST INTO THE WIND RIVER RANGE SO WE WILL HOIST A WINTER WEATHER ADVISORY TONIGHT FOR SNOW AND BLOWING SNOW IN ADDITION TO LETTING THE WARNINGS RIDE ACROSS THE REST OF THE AREA. THE NEXT WAVE...THE WEAKEST OF THE THREE WILL MOVE INTO THE AREA ON SATURDAY. THIS ONE HAS LESS MOISTURE AND THEREFORE LESS QPF. HOWEVER...MODELS HAVE TRENDED COLDER WITH 700 MILLIBAR TEMPERATURES DOWN TO AROUND MINUS 4 TO MINUS 6 DEPENDING ON WHAT MODEL YOU BELIEVE. AS A RESULT SO MOST PRECIPITATION MAY BE FORM OF SNOW EXCEPT AT THE LOWEST ELEVATIONS THROUGH THE DAY. THE MOST POTENT OF THE SHORTWAVES WILL MOVE THROUGH SUNDAY WITH ADDITIONAL FORCING FROM A COLD FRONT AND BETTER UPPER LEVEL DYNAMICS. WITH GOOD WARM ADVECTION AHEAD OF THE SYSTEM TEMPERATURES WILL BE RELATIVELY MILD WITH SNOW LEVELS RISING TO 7000 TO 7500 FEET BY NOON. HOWEVER...EXPECT A RAPID CHANGEOVER TO SNOW DOWN TO THE VALLEY FLOORS LATER IN THE AFTERNOON AND EVENING AS THE COLD FRONT PASSES ALONG WITH A HEAVY BURST OF SNOW. WINDS WILL BE QUIET STRONG WITH THE FRONTAL PASSAGE AS WELL BRINGING BLOWING SNOW AND DIFFICULT TRAVEL CONDITIONS. WINDS COULD GUST OVER 75 MPH ACROSS THE HIGHER PEAKS SUNDAY AFTERNOON AND EVENING. THE SNOW SHOULD END FROM NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. QUIETER WEATHER THEN RETURNS ON MONDAY AS AN AREA OF HIGH PRESSURE BUILDS IN. THERE WILL STILL BE SOME LINGERING OROGRAPHIC SNOW SHOWERS BUT ANY ACCUMULATIONS SHOULD BE RELATIVELY MINOR. EAST OF THE DIVIDE...IT WILL BE A MUCH DRIER FORECAST DEFINITELY. HOWEVER...IT HAS ITS OWN INTERESTING FEATURES. GUSTY WINDS ARE BLOWING ACROSS THE SOUTHWESTERN WIND CORRIDOR WITH GUSTS UP TO AROUND 45 MPH BUT NO WARNING CRITERIA GUSTS. TEMPERATURES ARE ABOVE NORMAL ONCE AGAIN FOR MOST LOCATIONS WITH 50S ACROSS MOST WELL MIXED LOCATIONS. THE GFS IS SHOWING A BIT OF PRECIPITATION POSSIBLY MAKING IT OVER THE MOUNTAINS TONIGHT SO WE MAINTAINED SLIGHT CHANCES FROM THE PREVIOUS FORECAST BUT IT LIKELY WILL NOT BE ANYTHING OF CONSEQUENCE. TOMORROW LOOKS TO BE A SIMILAR DAY TO TODAY WITH ABOVE NORMAL TEMPERATURES AND GUSTY WINDS IN THE LEE OF THE ABSAROKAS AND ACROSS THE SOUTHWESTERN WIND CORRIDOR. HOWEVER...THEY LOOK TO REMAIN BELOW HIGH WIND CRITERIA AT THIS TIME. THE REAL PROBLEM DAY LOOKS TO BE SUNDAY AS THE COLD FRONT APPROACHES THE STATE AND TIGHTENS THE GRADIENT ACROSS THE AREA. THE MODELS CONTINUE TO SHOW 700 MILLIBAR WINDS OF 50 KNOTS OR HIGHER ACROSS MUCH OF THE CENTRAL WYOMING. WITH GOOD MIXING EXPECTED THAT DAY A HIGH WIND WATCH MAY BE NEEDED FOR PORTIONS OF THE AREA FOR SUNDAY AFTERNOON AND EVENING FOR THE FRONTAL PASSAGE. SUNDAY LOOKS BE A VERY WARM DAY WITH MANY LOCATIONS POSSIBLY CRACKING THE 60 DEGREE MARK. SOME LIGHT PRECIPITATION MAY MAKE IT INTO THE AREA BUT AMOUNTS WILL BE INSIGNIFICANT. MONDAY LOOKS TO BE A DRY AND BREEZY DAY WITH TEMPERATURES CLOSER TO NORMAL. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY WITH THIS WEEKENDS STORM SYSTEM EXITING MONDAY NIGHT TO THE EAST... MONDAY NIGHT WILL BE DRY ACROSS THE CWA. A WARMING TREND WILL QUICKLY ENSUE TUESDAY AND WEDNESDAY. ISENTROPIC LIFT AHEAD OF THE NEXT UPSTREAM TROUGH WILL RESULT IN MORE SNOWFALL FOR THE WESTERN MOUNTAINS TUESDAY AND WEDNESDAY WITH ANOTHER RAIN SNOW MIX IN THE WESTERN VALLEYS. TEMPERATURES WILL REACH THE 50S ONCE AGAIN EAST OF THE DIVIDE WEDNESDAY. A LEAD SHORTWAVE TROUGH WILL DRIVE A CANADIAN COLD FRONT THROUGH THE CWA THURSDAY ALLOWING PRECIP TO SPILL OVER THE DIVIDE WITH ALL PRECIP TURNING TO SNOW. THE MAIN TROUGH AXIS ITSELF WILL DRIVE A REINFORCING SHOT OF COLD AIR SOUTH ACROSS WYOMING FRIDAY WITH A CHANCE OF ADDITIONAL LIGHT SNOWFALL. HIGHS FRIDAY SHOULD REMAIN IN THE 20S WEST AND IN THE 30S EAST. && .AVIATION.../06Z ISSUANCE/ EAST OF THE CONTINENTAL DIVIDE...VFR CONDITIONS WILL PREVAIL THROUGH 06Z SUNDAY. THE BIGHORN MOUNTAINS WILL SEE SOME RAIN AND SNOW SHOWERS THROUGH 06Z SUNDAY AT THE HIGHER ELEVATIONS WITH PARTIAL MOUNTAIN OBSCURATION. WINDY CONDITIONS AROUND THE CASPER AIRPORT THROUGH 06Z SUNDAY. WEST OF THE CONTINENTAL DIVIDE...VFR TO MVFR CONDITIONS WILL OCCUR THROUGH 18Z SATURDAY. SNOW SHOWERS WILL OCCUR IN THE WESTERN MOUNTAINS THROUGH 18Z...WITH SOME RAIN SHOWERS IN THE VALLEYS. THEN ANOTHER PERIOD OF RAIN AND SNOW WILL MOVE ACROSS THE WEST AFTER 18Z SATURDAY THROUGH 06Z SUNDAY. AREAS OF MVFR TO IFR CONDITIONS WILL OCCUR DURING THIS TIMEFRAME. THE JACKSON AIRPORT WILL SEE A MIX OF RAIN AND SNOW WITH MVFR CONDITIONS PREVAILING FOR MUCH OF THE TIME. THE KBPI...KPNA...AND KRKS TERMINAL SITES WILL SEE VFR CONDITIONS PREVAIL FROM 12Z SATURDAY UNTIL 06Z SUNDAY. EXPECT FREQUENT MOUNTAIN OBSCURATION IN THE WEST THROUGH SATURDAY NIGHT. && .FIRE WEATHER... A STRONG PACIFIC STORM SYSTEM WILL DELIVER MORE RAIN AND SNOW TO THE FAR WEST VALLEYS AND HEAVY SNOW TO THE WESTERN MOUNTAINS THROUGH THE WEEKEND. A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA SUNDAY AND SUNDAY NIGHT BRINGING WITH IT STRONG WINDS TO MUCH OF THE AREA. HEAVIER SNOWFALL IS EXPECTED IN THE WESTERN MOUNTAINS SUNDAY WITH THE PRECIP IN THE FAR WEST VALLEYS BECOMING ALL SNOW BY SUNDAY NIGHT. PRECIPITATION WILL BE MUCH HARDER TO COME BY EAST OF THE WIND RIVER MOUNTAINS FROM THIS SYSTEM WITH ONLY LIGHT AMOUNTS OR NONE IS EXCEPTED. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 5 AM MST MONDAY WYZ001-012-024. WINTER WEATHER ADVISORY UNTIL 8 AM MST SATURDAY WYZ014-015. && SHORT TERM...HATTINGS LONG TERM...LIPSON AVIATION...AR FIRE WEATHER...HATTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 224 PM MST FRI NOV 30 2012 WYZ001>020-022>030-011300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 224 PM MST FRI NOV 30 2012 ...WINTER STORM WARNING FOR THE WESTERN MOUNTAINS FROM THROUGH SUNDAY NIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FOR THE WIND RIVER MOUNTAINS INTO SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT PERIODS OF SNOW AND RAIN ACROSS THE WEST TODAY AND TONIGHT. SNOW WILL BE HEAVY AT TIMES ABOVE 7500 FEET. IN ADDITION WINDS WILL BE VERY GUSTY CAUSING THE SNOW TO DRIFT AND REDUCE VISIBILITY IN BLOWING SNOW ACROSS MUCH OF THE WEST TODAY AND TONIGHT. VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER AND IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF SNOW IN THE FAR WEST MOUNTAINS THROUGH SUNDAY NIGHT WITH SEVERAL PERIODS OF SIGNIFICANT SNOW POSSIBLE ALONG WITH STRONG WEST WIND AT TIMES. THE MOST INTENSE PERIOD OF SNOW AND WIND WILL LIKELY BE SUNDAY AND SUNDAY NIGHT. THE WESTERN VALLEYS MAY SEE A MIXTURE OF RAIN AND SNOW. PLEASE SEE WINTER WEATHER PRODUCTS FOR DETAILS. VERY STRONG SOUTHWEST WINDS AT TIMES FROM JEFFREY CITY TO CASPER AND IN THE FOOTHILLS OF THE ABSAROKA AND WIND RIVER MOUNTAINS THROUGH SUNDAY. THE STRONGEST WINDS ARE EXPECTED ON SUNDAY. A STRONG COLD FRONT WILL PUSH EAST OF THE DIVIDE SUNDAY NIGHT AND MONDAY WHICH MAY BRING WINDY TO VERY WINDY CONDITIONS TO ALMOST ALL AREAS...ESPECIALLY EAST OF THE DIVIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...SIGNIFICANT AMOUNTS OF RAIN AND WIND SPEEDS OVER 50 MPH. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416250, 416252, 416873.